Monday, June 07, 2010

Med changes and side effects

On the 23rd of last month, the pain doc increased my pain meds from 30mg of Methadone a day to 40mg.  He was concerned that my increased Vicodin intake might create a tolerance, thereby limiting its effectiveness for breakthrough pain.

I went up to 40mg a day for about a week, and noticed substantial swelling in my feet in addition to a lot of fatigue.  I also couldn't drive or, on some days, even focus.

So, a few days ago, I decreased the dose to 35mg a day, divided over 3 doses.  I take 10mg at midnight, 15 at 8am, and 10mg at 4pm.  The pain has gone up some but the swelling hasn't done much at all.  I'm going to give it a few days to see if the edema will lessen; if not, I suppose I'll have to go see my primary doc and maybe she'll give me a script for a diuretic to pull the extra fluid out of my tissues.  Of course, I'm not sure if it will help or not...but it is definitely worthwhile thinking it might.

For a couple days there, I had pain at a 4 again.  It was nice.  I'm just not sure I'm prepared to deal with the swelling that goes with it, and it's not just in my feet.  My hands are swollen.  My body itself is edematous, in fact.  Along with this there is the increasingly aggravated symptoms of carpal tunnel syndrome in my right hand.  I do believe I'll be making an appointment with my hand surgeon post haste to have this tingling and general mess taken care of.

I recently had my disability review and they approved me for another 3 years.  The first review was supposed to be after one year.  My initial application was approved in 2007, so it was only 2 years late.    For sure, getting reviewed and re-approved is easier than getting through the initial approval process.  I thought that was never going to end.  Fortunately, my tenacity comes in handy when needed.


WinnyNinny PooPoo said...

I hate it when a medication change creates more problems than it fixes. Here's hoping it is just temporary while your body gets used to the new dose!

Diana Lee said...

What a nasty side effect. I hope the diuretic helps with the edema.

I have had some problems with that with respect to using Stadol Nasal Spray, but luckily not all the time.

Andrew Clarke said...

I just prayed that you have success in relief from pain. Having my own experience of pain, and hating it, I genuinely sympathise. Bless you always. I hope you feel peace and reassurance.